×

zbMATH — the first resource for mathematics

On the accuracy of least squares methods in the presence of corner singularities. (English) Zbl 0573.65081
This paper is concerned with optimal convergence results for least squares methods in the presence of corner singularities. Such optimality is obtained by giving an alternate least squares approximation in weighted Sobolev spaces. The key feature of this paper is that the error estimates are in unweighted norms like \(L^ 2\). Throughout the paper, the authors consider the least squares approximation of the problem \[ (1)\quad \Delta \phi +q\phi =f\quad in\quad \Omega,\quad \phi =0\quad on\quad \partial \Omega. \] First they give a corresponding weighted variational formulation of this problem. Next, they recall a regularity result concerning problems set on a domain with a corner, and they develop some approximation results. The analysis of error estimates has a structure similar to that found in the analysis of mixed method. In particular, the error estimates concern: \(\epsilon =\phi -\phi_ h\) and \(e=u-u_ h\) where \(\phi\) is the solution of equation (1), \(u=\text{grad} \phi\), \(\phi_ h\in S_ h\subseteq \overset\circ H^ 1(\Omega)\) and \(u_ h\in \vec V_ h\subseteq \vec W^{1,\beta}(\Omega)\) are the corresponding solutions of the weighted variational formulation. Then, the main results are (theorems 4.1 and 4.2): \[ \| \phi -\phi_ h\|_ 0\leq Ch^ 2\{\| f\|_{0,\beta}+\| f\|_{1,2\beta}\}, \] \[ \| u-u_ h\|_ 0\leq Ch^ 2\{\| f\|_{0,\beta}+\| f\|_{1,2\beta}\}+C\inf_{\hat u_ h\in \vec V_ h}\| u-\hat u_ h\|_ 0. \] Finally some convincing numerical results are discussed: i) on a L-shaped membrane with re- entrant corner \(\theta =3\pi /2\); ii) on a square region with a crack.
Reviewer: M.Bernadou

MSC:
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
65N15 Error bounds for boundary value problems involving PDEs
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
65N50 Mesh generation, refinement, and adaptive methods for boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Fix, G.J.; Gunzburger, M.D.; Nicolaides, R.A., On finite element methods of the least squares type, Comp. & maths. with appls., 5, 87-98, (1979) · Zbl 0422.65064
[2] Fix, G.J.; Gunzburger, M.D., On numerical methods for acoustic problems, Comp. & maths. with appls., 6, 265-278, (1980) · Zbl 0448.76067
[3] Varga, R.S., Matrix iterative analysis, (1962), Prentice-Hall, Englewood Cliffs · Zbl 0133.08602
[4] Lee, Y., Shear bands in elastic-perfectly plastic media, Ph.D. thesis, (1981), Carnegie-Mellon University
[5] G. J. Fix and E. Stephan, Finite element methods of the least squares type for regions with corners. Research Report 81-7, Carnegie-Mellon University
[6] Fix, G.J.; Gunzburger, M.D.; Nicolaides, R.A., On mixed finite element methods for first order elliptic systems, Numerische Mathematik, 37, (1981) · Zbl 0459.65072
[7] Babuska, I.; Kellogg, R.B.; Pitkäranta, J., Direct and inverse error estimates for finite elements with mesh refinements, Numer. math., 33, 447-471, (1979) · Zbl 0423.65057
[8] Necas, J., LES methodes directes en théorie des equations elliptiques, (1967), Masson Paris
[9] Strang, G.; Fix, G.J., An analysis of the finite element method, (1973), Prentice-Hall, Englewood Cliffs · Zbl 0278.65116
[10] Kondrat’ev, V.A., Boundary problems for elliptic equations with conical or angular points, Trans. Moscow math. soc., 17, 227-313, (1968) · Zbl 0194.13405
[11] Pitkäranta, J., The finite element method with Lagrange multipliers for domains with corners, Math. comput., 37, 155, 13-30, (1981) · Zbl 0474.65081
[12] Cox, C.L., Weighted least squares finite element methods for domains with corners, Ph.D. thesis, (1984), Carnegie-Mellon University
[13] Lehman, S., Developments at an analytic corner of solutions of elliptic partial differential equations, J. math. mech., 8, 727-760, (1959) · Zbl 0094.29702
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.